Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

August 23, 2021Lake County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 23, 2021, 2:34 PM EDT for Lake County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2021, 2:34 PM EDT (18:34 UTC)
Expired
Aug 23, 2021, 3:15 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
50

County Lake County, FL

The radar

The Melbourne radar (KMLB), 140 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:05 PM EDTFUNNEL CLOUDEustis, FLSEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM LOCAL MEDIA, THE PUBLIC, AND TRAINED SPOTTERS. THE FUNNEL CLOUD IS LIKELY ASSOCIATED WITH THE SAME STORM THAT PASSED OVER THE VILLAGES, LADY LAKE, LAKE GRIFFIN, AND EUSTIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS82 KMLB 231834
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
234 PM EDT Mon Aug 23 2021
 
FLZ044-231915-
Northern Lake County FL-
234 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Lake County
through 315 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lisbon, moving east at 10 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Leesburg, Eustis, Tavares, Mount Dora and Lake Griffin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8187 2896 8166 2904 8166 2906 8162
      2879 8153 2878 8192
TIME...MOT...LOC 1832Z 262DEG 10KT 2890 8182 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Watson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 23, 10:26 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 10:26 AM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1026 AM EDT Mon Aug 23 2021

.DISCUSSION...
Quite a bit of mid/high level cloud cover exists across east
central Florida this morning, making the forecast into the
afternoon a little more uncertain. Model soundings indicate these
clouds should break up some through early afternoon, which should
provide sufficient heating for highs to reach the low 90s, with
some mid 90s possible where more sunshine occurs. Humid conditions
will continue to produce peak heat index values around 101-106.
Deeper moisture and cooler temps aloft (around -7C, potentially
-9C south of Orlando, at 500 mb) should lead to higher coverage of
showers and storms, especially into the late afternoon and early
evening as sea breeze boundaries push inland and collide southeast
of the I-4 corridor. However, should cloud cover persist, this
could put a limit on overall coverage today.

For now forecast leans toward some breaks in clouds occurring,
helping generate scattered to numerous showers and storms through
late day. Storms will move toward the northeast around 10 to 15
mph, with some of this activity shifting back toward the coast and
offshore through this evening. Some stronger storms will again be
possible, producing frequent lightning strikes, gusty winds around
40 to 50 mph, small hail and locally heavy rainfall.

&&

.AVIATION...VFR this morning, with BKN-OVC cigs at or above 15kft.
Some breaks in this mid-high level cloud cover expected through
early afternoon, with deeper moisture leading to higher coverage
of showers and storms, especially into late afternoon through
early evening as sea breeze boundaries move inland and collide
southeast of the I-4 corridor. However, should cloud cover persist
and limit daytime heating, this could lead to lower storm coverage
than what is currently expected.

For now will keep tempo groups from 20-24Z in place for gusty
winds and MVFR conditions at ISM-MCO-SFB-DAB-TIX-MLB where
greatest rain chances exist, and will monitor the need for
additional tempo groups for the Treasure Coast and LEE for the
next update.

&&

.MARINE...(Previous Discussion) Increasing coverage of offshore-
moving storms expected this afternoon and evening with highest
potential north of Cape Canaveral but still possible to the south.
Outside of showers and storms, boating conditions will be
generally favorable with seas of 2-3 ft and south to southwest
winds around 10 kt, becoming SE this afternoon with the sea
breeze. South winds will increase to around 15 knots this evening
and then remain 10-15 kt for the overnight period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  75  90  76 /  60  40  40  30
MCO  93  77  92  76 /  60  40  40  30
MLB  91  77  90  78 /  60  40  40  20
VRB  92  75  92  76 /  50  20  30  10
LEE  94  77  91  77 /  50  30  50  30
SFB  93  77  91  76 /  60  40  50  30
ORL  93  77  91  76 /  60  40  50  30
FPR  92  75  91  75 /  50  20  30  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Watson
Hazardous weather outlook, Aug 23, 10:47 AM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1047 AM EDT Mon Aug 23 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1047 AM EDT Mon Aug 23 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Deeper moisture across east central Florida should result in
higher coverage of showers and storms today, especially through
the late afternoon and early evening hours. Greatest coverage of
this activity will be across the interior and also along the
coast from Brevard county northward. Some stronger storms will be
capable of wind gusts around 40 to 50 mph, frequent lightning
strikes, torrential downpours, and small hail. Storm motion will
be to the east or northeast up to 10 to 15 mph. Move indoors to
safety at the first sign of threatening skies, or if you hear
thunder.

.FLOOD IMPACT...
Slower moving storms may produce localized heavy rainfall amounts
of 2 to 3 inches in a short time span, which could result in
minor flooding of low lying and poor drainage areas.

.EXCESSIVE HEAT IMPACT...
Temperatures in the low to mid 90s combined with high humidity
will produce afternoon heat indices of 101 to 106 degrees across
east central Florida. If engaged in any outdoor activity be sure
to remain well hydrated and take frequent indoor rest breaks as
needed. Never leave children or pets unattended in a car, even for
a short period of time.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate risk of rip
currents at the east central Florida beaches. If entering the
surf, only do so within sight of a lifeguard, and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms that develop along the east coast sea breeze may push back
toward the Intracoastal Waterway and nearshore waters this
afternoon, but the highest threat will be primarily over inland
lakes with storms heading back toward the east coast and
nearshore waters this evening, especially north of Sebastian
Inlet. Storm motion will be to the east or northeast at 10 to 15
knots. Storms will be capable of producing wind gusts over 35
knots and up to 45 knots in the stronger activity.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered lightning storms are expected each afternoon and evening
the rest of this week and into the upcoming weekend. Frequent
lightning, gusty winds and temporary flooding from torrential
downpours will be possible with the strongest storms.

A moderate risk of rip currents will continue at area beaches the
remainder of this week.

Boating conditions look to deteriorate from Wednesday night into late
week as easterly swells build seas across the local Atlantic
waters.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Combs/Weitlich

In the hours before

Special weather statement, Aug 23, 2:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
234 PM EDT Mon Aug 23 2021

FLZ044-231915-
Northern Lake County FL-
234 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Lake County
through 315 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lisbon, moving east at 10 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Eustis, Tavares, Mount Dora and Lake Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8187 2896 8166 2904 8166 2906 8162
      2879 8153 2878 8192
TIME...MOT...LOC 1832Z 262DEG 10KT 2890 8182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:05 PM EDTSpecial Weather StatementMLBVolusia40 min
Aug 23, 5:41 PM EDTSpecial Weather StatementMLBOkeechobee49 min
Aug 23, 5:51 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Saint Lucie20 min
Aug 23, 6:30 PM EDTSpecial Weather StatementMLBIndian River45 min
Aug 23, 7:07 PM EDTSpecial Weather StatementMLBBrevard38 min
Aug 23, 7:24 PM EDTSpecial Marine WarningMLB96 min
Aug 23, 7:38 PM EDTSpecial Weather StatementMLBIndian River37 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.